Neurological or Cardio-Vascular?

I'm going into a bit of a rant here, but some of you might see some sense in it. If you do and your GP is interested in your RLS problem then maybe you could take this to them :-

I've only been a victim of RLS for two years; it appeared after I came off treatment for an enlarged Prostate. That medication was TAMSULOSIN which has allegedly a narrow window of effect on the vascular system of the urinary tract. Medication was taken early evening and side effects were HEADACHES, NASAL COGESTION and a WOBBLY HEART BEAT. So obviously the Tamsulosin didn't have the specific effect stated; my Cardio-Vascular system was taking a bit of a beating.

It was several days after surgery and coming off Tamsulosin, that my first RLS symptoms appeared and several truly miserable months later that I was prescribed Ropinarole. Ropinarole's side effects for me are HEADACHES, NASAL CONGESTION and a WOBBLY HEART BEAT.

It's taken some time for me to manage my medication properly, but I have a reasonable lifestyle. Along the way though, I have made the following observations, some of which you will be familiar with:-

In general my RLS appears when I try to relax EXERCISE STALLS THE ONSET. IN POINT OF FACT, TWO DAYS OF ARDUOUS LABOURING SAW ME REQUIRE NO MEDICATION AT ALL.

It is regularly preceded by pin-prick sensations IN THE EXTREMITIES OF THE CARDIO-VASCULAR SYSTEM - FEET AND HANDS.

COMPRESSION STOCKINGS HELP; AGAIN AFFECTING THE CARDIO-VASCULAR SYSTEM.

HOT SHOWERS HELP, AGAIN REQUIRING THE HEART TO PUMP EXTRA BLOOD TO THE AREAS AFFECTED BY THE HOT WATER.

TIME SPENT IN HOT SUNSHINE(PARTICULARLY INTO THE EVENING)DELAYS THE ONSET OF THE SYMPTOMS DESPITE MY LYING IN A DECK CHAIR TOTALLY RELAXED.

The foregoing to me suggests that MY RLS is driven by a varying blood supply to my muscles, not a neurological condition and that Ropinerole replicates Tamsulosin in opening up the blood vessels. My GP who retired recently had little interest in my RLS, but her replacement shows considerably more sympathy and is keen to follow up on my observations.

I will certainly keep you posted, but if you see anything relevant to your situation in this,then please take it to your GP.

Regards, JOHN.

7 Replies

oldestnewest
  • Interesting, i still cant see the connection between cardio vascular and RLS.

    I know there are some medications which set RLS off, but as i dont know about the drug you have stated, i cant say if it was that or not.

    Ropinerole is a dopamine agonist, it makes more dopamine in the brain, as far as i understand.

    Lots of what you have observed have a good effect on RLS, the hot showers or baths, the compression stockings can all help with the symptoms for some.

    The exercise is mostly a no no for people, unless its gentle exercise...

    Will be interested to see what anyone else has to say about your observations.

    Irene, UK.

  • The only connection that I see is that I know Requip has a very strong warning on it now (in the US) that if you have any heart issues at all, to tell your doctor. It is becoming more and more well known in this country and to the FDA that this class of meds is not the best choice if you have had heart issues like "wobbly heart beat". FYI It is "blackbox" warning that they just put out this year in the US. Any kind of sleep deprivation will put a strain on your heart as well as other functions in your body, but that is the only known connection as far as studies go. so, if you have any issues with your heart, this should be brought up to your doctor if you are on Requip (ropinerole) or Mirapexin.

    do you guys still have Permax(peroglide) on the market over there? If so, FYI, it was removed from the market over here, because it was found to deifintely cause heart valve damage. This is well documented. will find the links and send them in. Interesting subject. I used to take Permax. It was the first med I was ever on for rLS, and my doctor had no idea in 1998 what to give me for RLS and what not to. He "had heard of RLS" and that was it. so, we tried Permax first, because it was high on the list of med to use, but it congested me so much I could not breathe, so was only on it for about 6 months. It, too is a dopamine agonist.

    A lot of people have to find the right level of exercise for their RLS for it to be beneficial. It is not a good idea for me, I know, to over exercise. I learned that when I was on Amitryptiline and had RLS 24/7 the worst it had ever been. If one over exercises, you can stimulate your legs too much. someties it feels like we just need to wear them out, but most of the time, overdoing will probably not get the desired effect. Everyone has their own level that they can exercise safely, and not make RLS worse. So, even with exercise, what may work for one person may not work for another. I find if I get my exercise earlier in the day, and then let my legs relax as much as they can into early evening, that works best for me. I agree with Irene on this one. will keep my eyes open for more info, but it is a fact that severe sleep deprivation can cause all kinds of health issues. But, RLS being caused by heart issues? That is a theory that goes around, and you have made some interesting

    observations for sure. :o)

  • I'm not pointing at the heart specifically. The effect of tamsulosin ( a beta blocker) is to stimulate blood flow in the veins in the urinary system and act as a relaxant on the prostate gland. It's side effects suggest it has a deletrious effect elsewhere in your vascular system; opening out veins and improving blood flow and pressure. Headaches and nasal congestion suggest that's true. remove my tamsulosin from the equation and I am left with a vascular system which has been artificially enlarged for over three years; it starts to contract and I get symptoms of RLS. Purely my experience, but heat,excercise etc all open up the vascular system and give relief from my RLS.

  • To jumpinjack, thanks so much for all the inform. you sent in! For me it was very helpful to read the replies from Elisse and nightdancer as well. Something happened to me today that was truly frightening and I now wonder if Mirapex has anything to do with it. Lately I have had spells ( occuring more and more frequently )with breathing problems, as if it's hard to catch my breath. Today, while doing some gardening, I suddenly fell to the ground having trouble catching my breath. It left me feeling weak so I spent most of the day in bed. The RLS were also worse at this time.---Three years ago, after hip surgery, I had a heart attack. The many tests that followed showed no damage to the heart muscle. A few months ago I had another hip surgery without heart problems but it sent the RLS to the roof. Consequently, I had to take too much Ropinrole, which then backfired and I started on Mirapex instead. It is after taking this med that the breathing problems started, something I would not have connected if I had not read your letters today.

    All in all, I have found this site to be extremely helpful in so many ways. Thanks to all who have written in with their support or in sharing the RLS problems in general! I have learned so much these last few months.

  • WOW, bambrick. that sounds scarey for you. I havent got any heart problems, but when i took mirapex a long while back, i was taking just one 0.088 pill, it was my magic pill for 8-9 months, then i had to increase it to 2 pills, i had a bad reaction in as, it felt like my breathing was laboured, even sitting down. I had to stop it right away, lucky for me i didnt get any withdrawals from stopping it... I have tried that med. since and i didnt get the same reaction...weird.. But that is just my story. You need to go and see your doctor thats for sure, it sounds as if you might have to come off the mirapex..

    Its surprising what one can read on a support group which can help someone in a different way, other than RLS.

  • hi Bambrick, im taking mirapexin, and its working well for me, sorry you are having problems with it, and it sure sounds scary

  • @ jumpingjak, well exercise makes me soooo much worse, i have to take things easy during the day, if i overdo things i suffer very bad rls, and as for compression stockings, i hate them with a vengance, couldnt bear them, also the gave me a nasty rash

You may also like...